Font Size
A
A
A

Selective Serotonin Reuptake Inhibitors (SSRIs) and Borderline Personality Disorder


Selective Serotonin Reuptake Inhibitors (SSRIs) and Borderline Personality Disorder

Selective serotonin reuptake inhibitors (SSRIs) balance brain chemicals called neurotransmitters. Balancing these brain chemicals can relieve symptoms of borderline personality disorder such as irritability, anger, impulsivity (acting without thinking), and depression.1

Some examples of SSRIs that may be used to treat borderline personality disorder are:

Side effects of selective serotonin reuptake inhibitors include:

  • Nausea, loss of appetite, diarrhea, or weight gain.
  • Anxiety or irritability.
  • Problems sleeping or drowsiness.
  • Loss of sexual desire or ability.
  • Headaches or dizziness.

SSRIs can take several weeks to start working, but they may work sooner.

Never suddenly stop taking antidepressants. Many antidepressants should be tapered off slowly and only under the supervision of a doctor. Abruptly stopping antidepressant medicines can cause negative side effects or a return of symptoms of borderline personality disorder.

The U.S. Food and Drug Administration (FDA) has issued an advisory on antidepressant medicines and the risk of suicide. Talk with your doctor about these possible side effects and the warning signs of suicide.

Taking triptans, used for headaches, with SSRIs (selective serotonin reuptake inhibitors) or SNRIs (selective serotonin/norepinephrine reuptake inhibitors) can cause a very rare but serious condition called serotonin syndrome.

References

Citations

  1. National Institute for Health and Clinical Excellence (2009). Borderline personality disorder: Treatment and management. London: National Institute for Health & Clinical Excellence (NICE). Available online: http://publications.nice.org.uk/borderline-personality-disorder-cg78.

Credits

ByHealthwise Staff
Primary Medical ReviewerSarah Marshall, MD - Family Medicine
Specialist Medical ReviewerLisa S. Weinstock, MD - Psychiatry
Last RevisedMarch 8, 2013

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.



NIH talks about Ebola on WebMD


Medical Dictionary